You are viewing this article in the AnnArbor.com archives. For the latest breaking news and updates in Ann Arbor and the surrounding area, see MLive.com/ann-arbor
Posted on Wed, May 22, 2013 : 5 a.m.

Painkillers for headaches can make them worse

By Ask Dr. K

DEAR DOCTOR K:

I've had a headache every day for six months, despite taking painkillers every day. What could be causing the headaches? And what can I do to stop them?

DEAR READER:

At the risk of sounding like I'm fear-mongering, I'm concerned about your symptoms. That's because most people who suffer from frequent headaches don't have them every day. If your headaches have literally been with you "every day for six months," and this is something new for you, consult your doctor. While your headaches still could be one of the two most common causes of headaches -- migraine headaches or tension headaches -- they also could point to something more serious.

If you are over 50 and had not been bothered by regular headaches earlier in life, I'd advise you even more strongly to talk to your doctor. Chronic headaches that develop for the first time after age 50 are more likely to be something serious.

Unfortunately, many people are regularly bothered by headaches. For some, that's been true since they were young adults, or even children. We have talked in other columns about migraine headaches and tension headaches, but I want to focus here on something else: headache from medication overuse.

Taking lots of painkillers -- the very things you're taking every day to tame your headaches -- could be making your headaches worse. Caffeine-containing drugs are most often to blame. (I've put a table listing the caffeine content of some common headache drugs on my website, AskDoctorK.com.)

Caffeine helps painkillers work more quickly and efficiently. But over time, caffeine builds up in your body, causing blood vessels to narrow. This makes you feel better -- temporarily -- because widened blood vessels contribute to headache pain. But when the caffeine wears off, your blood vessels expand and your headache returns.

Regular use of painkillers likely also interferes with your body's natural painkilling system. Because painkillers mask symptoms, whatever is causing the pain may worsen. As the pain becomes more intense, painkillers are less able to control it.

If there's a chance you're overusing headache medications, the first step is to stop taking the drugs. Going "cold turkey" works best, but you can gradually wean yourself off the painkillers by cutting back a little each day.

If you're not overusing painkillers, try a headache-prevention regimen. Start with simple pain relief treatments such as applying a heating pad daily to your neck and shoulders. Consider physical therapy, including such techniques as massage, ultrasound or gentle stretching to relieve muscle tightness that may contribute to your headaches.

Talk to your doctor about preventive medications, such as a muscle relaxant. Another effective strategy is to combine a tricyclic drug with a beta blocker. Beta blockers decrease the intensity of headaches, while tricyclics reduce their frequency.

If your headaches begin to recur, you'll need medications to treat them. But don't use them unless your headache becomes severe. Otherwise, you risk developing -- or lapsing back to -- medication overuse.

(Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.)

** ** **

COPYRIGHT 2013 THE PRESIDENT AND FELLOWS OF HARVARD COLLEGE
DISTRIBUTED BY UNIVERSAL UCLICK FOR UFS